Alert archive / Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 29, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 9, 1996, 2:01 PM EDT for Henry County, Patrick County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 1996, 2:01 PM EDT (18:01 UTC)
- Expired
- Jun 9, 1996, 6:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Henry County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 40 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 342 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 091805 FFWRNK VAC089-141-092200- IMMEDIATE BROADCAST REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 201 PM EDT SUN JUN 9 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 600 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST VIRGINIA ...HENRY COUNTY ...PATRICK COUNTY AT 2 PM RADAR INDICATED A NEW AREA OF SHOWERS AND THUNDERSTORMS TRACKING TOWARD PATRICK AND HENRY COUNTIES. SOME OF THESE WERE PRODUCING VERY HEAVY RAIN ONCE AGAIN. FLOODING WILL CONTINUE ACROSS THE COUNTIES AND WILL LIKELY BECOME AGGRIVATED WITH ADDITIONAL RAIN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATE|R DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. NOGUEIRA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 1:48 PM EDT, 13 minutes earlier.
Area forecast discussion, Jun 9, 1:48 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT SUN JUN 9 1995 DISCUSSION... 88D CONT TO SHO RW/TRW'S TRKING NWD INTO CWA. DIALING INTO KRAH INDCTNG LOTS OF RW/TRW ALSO TRKING NWD AND JUST GETTNG INTO SRN THRD OF KFCX RANGE. WATER VAPOR SHOING AN INTRSTING FEATURE...WHILE VRY NOTICEABLE PRGSION OF DEEP RH TO THE EAST...DEEP RH BULDGING BACK TO THE WEST OVR SC/NC AS TRW'S STREAM NWD FROM SC. THIS SHUD STILL POSE PRBLMS TO MUCH OF RNK CWA...PARTICLY E OF BLUE RIDGE THRU THE EVENING. IN ADDITION TO THIS AREA...RW/TRW STARTING TO POP OVR SRN NRV AND NWRN NC WITH SOME HTNG...ALSO TRKING TO THE NORTH. LATE THIS EVENING OR TOWARD MDNIGHT MOST OF DEEP RH SHUD FINALLY BE LCTD TO THE EAST OF MOST OF CWA...EXCPT MAYBE EXTRME ERN COUNTIES. MONDAY SHUD BE A DRIER DAY...BUT WITH ATMOS STILL MODERATELY UNSTBLE...DRIER AIR ALFT AND DECENT SPEED SHEAR FROM H8 TO H5... MAY HAVE TO SHFT FOCUS FROM HVY RAIN PRDCNG TRW TO PTNTL FOR SVR. NOT TOO CRAZY ABOUT POPS FOR MON FRM EITHER FWC OR FAN. WITH INSTABLTY STILL A PRBLM/SPEED SHEAR AS MNTND ABV AND PRGD TO HAVE LAPSE RATE OF 25C FROM H8 TO H5...THNK AT LEAST A 30-40 POP IN ORDER FOR MTNS AND 30 POP FOR PDMNT NOGUEIRA
In the hours before
Special weather statement, Jun 9, 9:51 AM EDT, 4 hours 10 minutes before
VAZ022-091555- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 951 AM EDT SUN JUN 9 1996 ...VERY HEAVY RAIN ACROSS ROANOKE COUNTY AND THE CITIES OF ROANOKE AND SALEM... AT 950 AM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN TRACKING ACROSS ROANOKE COUNTY...AND THE CITIES OF ROANOKE AND SALEM. ROANOKE AND SALEM POLICE INDICATED PONDING OF WATER ON SOME LOW LYING ROADS PRONE TO MINOR FLOODING IN VERY HEAVY RAIN. NATIONAL WEATHER SERVICE EMPLOYEES HAVE IN ROANOKE HAVE INDICTED A HALF INCH OF RAIN IN 20 MINUTES IN ADDITION TO AN INCH OF RAIN SINCE 8 AM. THE HEAVIEST RAIN WAS LOCATED OVER THE AREA AT 950 AM...WITH LIGHTER SHOWERS INDICATED BY RADAR TO THE SOUTH OF THE COUNTY. THE VERY HEAVY RAIN SHOULD BEGIN TO TAPER TO LIGHTER RAIN BETWEEN 10 AM AND 1030 AM. ADDITIONAL PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS IS LIKELY TO OCCUR THROUGH 1030 AM...BUT SIGNIFICANT FLOODING IS NOT ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS OUTLET FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. NOGUEIRA
Special weather statement, Jun 9, 12:09 PM EDT, 1 hour 52 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-101200- SEVERE WEATHER POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1205 PM EDT SUN JUN 9 1996 ...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN VIRGINIA AND SOUTHEASTERN WEST VIRGINIA... ABUNDANT MOISTURE IS STREAMING NORTH AHEAD OF A SLOW MOVING LOW PRESSURE SYSTEM TO OUR WEST. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AS THE ATMOSPHERE DESTABILIZES. A FEW OF THE THUNDERSTORMS MAY REACH SEVERE LEVELS...PRODUCING LARGE HAIL AND DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS IS ACROSS NORTHWESTERN NORTH CAROLINA AND IN SOUTHWESTERN VIRGINIA... EAST OF THE BLUE RIDGE. IN ADDITION TO THE POTENTIAL FOR DAMAGING THUNDERSTORMS...STORMS THAT DO FORM WILL BE ACCOMPANIED BY VERY HEAVY RAIN...WITH THE POTENTIAL TO CAUSE PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS...AND EVEN FLASH FLOODING. WITH THE POSSIBILITY OF SEVERE THUNDERSTORMS AND LOCALIZED FLOODING ...SKYWARN SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR ADDITIONAL INFORMATION FROM THE NATIONAL WEATHER SERVICE. NOGUEIRA
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 10:50 AM EDT | Flash Flood Warning | RNK | Henry, Patrick | 3 hr |
| Jun 9, 11:07 AM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 4 hr |
| Jun 9, 2:42 PM EDT | Flash Flood Warning | RNK | Franklin | 3 hr |
| Jun 9, 2:50 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 3 hr |
| Jun 9, 6:50 PM EDT | Flash Flood Warning | RNK | Carroll | 3 hr |
| Jun 9, 7:30 PM EDT | Flash Flood Warning | RNK | Patrick | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.